There may be under-recognition of acute liver injury following reported therapeutic use of paracetamol in alcoholics. We present the case of an alcoholic patient who developed acute liver injury suspicious for chronic paracetamol toxicity on two occasions. The likely contribution of chronic paracetamol was not recognised at her second presentation, reflecting a need for increased awareness of this potential cause of acute liver injury. The biochemical hallmark of the syndrome is the 'towering' aspartate-aminotransferase (AST), often in the thousands; transaminases above 500 U/L should never be dismissed as secondary to alcoholic liver disease alone. Whether alcoholics are at increased risk of toxicity from therapeutic doses of paracetamol remains controversial, although many cases have been described for over 30 years. Randomised controlled trials to date have failed to show significant hepatic derangement in newly abstinent alcoholics exposed to short courses of paracetamol. We argue that these studies do not reflect the realities of paracetamol use in this population. In addition, alcoholics are at risk of accidental 'staggered overdoses', or repeated supra-therapeutic ingestions. In cases of suspected paracetamol toxicity, administration of the antidote n-acetyl cysteine (NAC) should be considered, even when the patient's serum paracetamol level is normal.